Missouri, 2019

Hail and Damaging Winds in Missouri, June 21, 2019

June 21, 2019 · NWS PAH · 11 events in 8 counties and zones

A severe weather outbreak occurred during the afternoon and early evening hours. An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$309,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe weather outbreak occurred during the afternoon and early evening hours. An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th. This bowing line of storms progressed southeast across the St. Louis area during the midday hours, then down across the lower Ohio Valley and southeast Missouri during the afternoon. Large areas of wind damage were reported in parts of southeast Missouri. The atmosphere ahead of the storms became strongly unstable, with surface-based capes exceeding 4,000. Given the strong buoyancy, wind profiles were sufficiently strong for widespread severe weather. Deep-layer (0-6 km) wind shear values were no higher than about 30 knots, and 0-1 km shear was about 20 knots. Even though the region was under a broad 500 mb ridge, a moderately strong low-level feed of very moist and unstable air fueled the intense storms as they propagated southeastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 11:35 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 11:35 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Fri Jun 21 2019

.UPDATE...
Issued at 1231 PM CDT Fri Jun 21 2019

Updated aviation section for 18z taf issuance

&&

.SHORT TERM...(Today through Sunday night)
Issued at 337 AM CDT Fri Jun 21 2019

A rather impressive bow echo/squall line has developed over the
central Plains early this morning. The coarser resolution models
such as the gfs and lower res nam keep this convection well to our
north today and tonight. However, the high resolution models are
quite different. The 00z nam nest, arw, nmm, and hrrr all depict a
more southeastward motion that brings the thunderstorm complex
into part of our area this afternoon. The nam nest is the slowest
of these models and already appears to be verifying poorly.
Therefore, it appears reasonable to anticipate a potential squall
line impinging on the I-64 corridor sometime this afternoon. The
most likely corridor to be affected appears to be northeast of a
line from kmdh to kpah to khop. The nmm includes se Missouri in
the path of the line, however it is verifying too far south at the
moment.

If the high-res models are correct with their depiction of a
linear mcs, the main hazard would be high winds as these storms
move across our region. There could be some unrelated storms this
morning in a region of elevated warm moist advection, primarily
over southeast Missouri. Any storms this morning should be
primarily elevated, keeping the main hazard limited to heavy rain
and possibly some hail. The high res models indicate any morning
storms would tend to weaken or dissipate as they cross the
Mississippi River by midday. Any morning storms appear unlikely to
stop the advance of a large pool of very moist and unstable air
that is heading toward the Ohio Valley. Surface based capes are
expected to exceed 3000 joules by this evening in se Missouri.
Although shear profiles are not particularly impressive, they are
sufficient for organized storm structures in the presence of
strong buoyancy.

The forecast for tonight is complicated by the effects of late day
convection. Model point soundings indicate a strong cap will be in
place this evening, with 700 mb temps near 12 Celsius and
convective inhibition near 100 joules. The highest chances of
convection appear to be during the overnight hours, when even the
lower res models join in with convection. It appears likely that
another mcs will propagate southward across southern IL and
southwest IN overnight, approximately along the location of a warm
frontal boundary. Given the time of day and the slower predicted
movement, the main hazard seems to be heavy rainfall overnight.
However, it is a bit early to be getting precise about mesoscale
systems.

On Saturday, 500 mb ridging will become more prominent in limiting
convection. However, the air mass will be very moist with dew
points in the 70s. There may still be some lingering hints of a
warm frontal boundary in southwest Indiana. Therefore, small pops
will continue through the day, mainly east of the Mississippi
River. High temps will reach the lower 90s in areas free of
convection, namely se Missouri. Heat indices will likely top 100
degrees in those areas, and the HWO will continue to include this
hazard.

The remainder of the weekend will be pretty much status quo
as the atmosphere remains moist and unstable. The upper ridge will
begin to push east Sunday, allowing the next frontal system to
approach from the Plains. The system will be lifting northeast
into the Great Lakes and weakening. The trailing cold front will
begin to lose identity Sunday night, but the gfs ensemble mean
still shows evidence of a front across eastern Missouri late Sun
night. Pops will increase to near the likely category Sunday
night. With increasing lift and some modest shear, a few strong or
severe storms are possible, along with more heavy rain.

.LONG TERM...(Monday through Thursday)
Issued at 337 AM CDT Fri Jun 21 2019

It will be a wet start to the new week, as models continue to zero
in on timing of our next system. By 12Z Monday, an upper trough will
be moving east out of the Central Plains and a cold front will be
approaching the region. Showers and storms will likely be ongoing
Sunday night and continue moving east into the area on Monday
morning, as the upper trough and front shift eastward. Chances for
precipitation will taper off from west to east during the day as the
trough pushes into the area and the front basically weakens to
become nonexistent by later in the day. While there may be some
lingering rain in our eastern sections Monday evening, the overnight
hours look pretty dry right now as the system will be well to our
east by then. Rain and clouds should help keep Monday's highs down
into the lower 80s.

Weak high pressure at the surface and benign zonal flow aloft should
set the stage for a fairly quiet Tuesday and Tuesday night across
the region. With more sunshine expected on Tuesday, highs will reach
into the mid to upper 80s. However, it will be a bit drier behind
the front so it will not feel as humid as previous days.

By Wednesday, upper heights will be rising as a ridge attempts to
build into the area. In addition, weak high pressure will shift
east with time, allowing southerly flow to take over. Therefore,
the heat will continue and we should see high temperatures a few
degrees warmer on Wednesday, with highs topping out a few degrees
either side of 90. No real signals seen though of any
precipitation. Although we will need to keep an eye on any
disturbances trying to dive southeast at us as the flow becomes
northwesterly ahead of the upper trough building in.

By Thursday, we will see weak upper level ridging in place with not
much happening at the surface either. Could see some pop up air mass
type storms develop in the afternoon but the signal is not too
strong right now, nor is there consensus among the models/ensembles
for that. Will back off of what the blend gave us and stick to just
slight chances for now. The heat will continue though, as highs stay
around 90 degrees for Thursday and Friday.

&&

.AVIATION...
Issued at 1231 PM CDT Fri Jun 21 2019

There will be a line of tsra move through mvn...evv and owb this
afternoon. We could easily see gusts of 30 to 40 mph with some
storms. Heavy rain as well. This will pass and be followed by some
rain but mostly VFR conditions. There will also be some llws this
evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...KH
SHORT TERM...MY
LONG TERM...CW
AVIATION...KH
Hazardous weather outlook, Jun 21, 3:17 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
417 AM CDT Fri Jun 21 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
417 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms. A line of
thunderstorms may move southeast across our region this afternoon
into early this evening. The primary hazard appears to be
scattered damaging wind gusts. A few storms could also produce
large hail and flooding rainfall.

More storms are possible during the overnight hours, accompanied
by locally heavy rain and strong gusty winds. This second round of
heavy rainfall could result in increased flooding potential. Most
of the storms overnight are forecast to occur east of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices are forecast to reach 100 degrees in parts of our
region Saturday, mainly in southeast Missouri and southern
Illinois.

There is a chance of thunderstorms Saturday through Monday. The
primary hazards will be heavy rain and lightning, but a few
strong to severe thunderstorms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today or tonight.

York

In the hours before

Special weather statement, Jun 21, 12:49 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
149 PM CDT Fri Jun 21 2019

ILZ075>077-080>082-084-085-MOZ076-211945-
Perry IL-Edwards IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Williamson IL-Wayne IL-Perry MO-
149 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WAYNE...JEFFERSON...
NORTHWESTERN WILLIAMSON...NORTHERN EDWARDS...JACKSON...FRANKLIN...
NORTHWESTERN HAMILTON AND NORTH CENTRAL PERRY COUNTIES UNTIL 245 PM
CDT...

At 148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to near Ste. Genevieve. Movement was
east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Carbondale, Herrin, Chester, West Frankfort, Murphysboro, Benton, Du
Quoin, Pinckneyville, Fairfield, Christopher, Mount Vernon, Rend Lake
Area, Sesser, Zeigler, De Soto, Cambria, Royalton, Wayne City,
Elkville and West Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central, southern and southeastern Illinois.

LAT...LON 3860 8820 3854 8794 3763 8934 3787 8990
      3791 8984 3780 8967 3796 8959 3822 8959
      3821 8915 3847 8914 3847 8870 3861 8869
TIME...MOT...LOC 1848Z 291DEG 29KT 3865 8887 3803 9009

PS
Local storm report, Jun 21, 1:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     3 SW MOUNT VERNON       38.29N 88.94W
06/21/2019  E60 MPH          JEFFERSON          IL   TRAINED SPOTTER

            POWER OUTAGE.

&&
Special weather statement, Jun 21, 2:30 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
330 PM CDT Fri Jun 21 2019

ILZ080-084-088-MOZ076-086-087-100-107>111-212130-
Perry IL-Jackson IL-Union IL-Butler MO-Carter MO-Stoddard MO-
Wayne MO-Bollinger MO-Cape Girardeau MO-Scott MO-Perry MO-Ripley MO-
330 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WEST CENTRAL UNION...
JACKSON...BOLLINGER...CARTER...NORTHWESTERN SCOTT...PERRY...RIPLEY...
WAYNE...NORTHWESTERN STODDARD...NORTHERN BUTLER AND CAPE GIRARDEAU
COUNTIES UNTIL 430 PM CDT...

At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marissa to 6 miles southwest of
Fredericktown to 9 miles southeast of Mountain View. Movement was
southeast at 55 mph.

Nickel size hail and wind gusts 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Poplar Bluff, Jackson, Chester, Perryville,
Murphysboro, Du Quoin, Pinckneyville, Chaffee, Doniphan, Piedmont,
Marble Hill, Advance, Van Buren, Bollinger Mill State Historic Site,
Greenville, Trail Of Tears State Park, Lake Wappapello State Park,
Sam A. Baker State Park and De Soto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Wappappello LAKE, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southern Illinois. A Severe Thunderstorm Watch also
remains in effect until 1000 PM CDT for southern Illinois...and
southeastern Missouri.

LAT...LON 3709 9122 3705 9078 3727 9073 3732 9055
      3731 9015 3764 9015 3787 8994 3791 8984
      3780 8967 3796 8959 3822 8959 3819 8917
      3781 8918 3764 8950 3745 8944 3715 8965
      3650 9086 3650 9112 3682 9112 3683 9122
TIME...MOT...LOC 2029Z 301DEG 47KT 3829 8970 3752 9041 3687 9163

SMITH
Local storm report, Jun 21, 2:34 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     3 NE BELLE PRAIRIE CITY 38.25N 88.51W
06/21/2019  M59 MPH          HAMILTON           IL   MESONET

&&

ATL

The radar

The St Louis radar (KLSX), 187 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Carter

When
June 21, 2:43 PM CST to 2:45 PM CST
Where
Carter County, 4 mi NW of Van Buren to 4 mi NNW of Van Buren
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.041, -91.071

Within the Ozark National Scenic Riverways, a tree fell on a boat on the Current River. The boat was traveling downstream in the vicinity of the Waymeyer Shute river access point. The 22-year-old male driver of the boat was killed, and two passengers in their 20's were moderately injured. The injured parties were from the local area and were treated at a local hospital. In the same general vicinity, trees and large tree limbs were down on the north end of M Highway.

Thunderstorm Wind, Bollinger

When
June 21, 3:00 PM CST to 3:10 PM CST
Where
Bollinger County, Patton to Marble Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.500, -90.020

Widespread damaging winds crossed much of the county. Numerous trees and power lines were down in parts of Bollinger County. At least one vehicle was damaged by a falling tree. Power lines were down at Patton. Four miles south-southwest of Patton, trees were snapped, and there was damage to the porch on a house.

Thunderstorm Wind, Cape Girardeau

When
June 21, 3:17 PM CST to 3:30 PM CST
Where
Cape Girardeau County, Jackson to 2.5 mi E of Delta
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
37.380, -89.670

Widespread damaging winds accompanied a line of thunderstorms across much of Cape Girardeau County. Numerous trees and tree limbs were blown down. Bricks were blown from an apartment building in Jackson, and heavy tree damage occurred in the area. In Allenville, multiple trees and tree limbs were down. Siding was peeled off. In Cape Girardeau, windows were blown out of a store and some cars, along with roof and shingle damage. Near Delta, significant shingle damage occurred at a house.

Hail, Wayne

When
June 21, 3:20 PM CST
Where
Wayne County, 2 mi SSE of Greenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.103, -90.456

Thunderstorm Wind, Scott

When
June 21, 3:27 PM CST to 3:40 PM CST
Where
Scott County, Chaffee to Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.180, -89.670

Across the county, trees and power lines were down. Some of the trees were across roads. In the city of Chaffee, roofs were damaged and trees were down. Power outages were reported.

Thunderstorm Wind, Scott

When
June 21, 3:29 PM CST to 3:35 PM CST
Where
Scott County, 3 mi WSW of Scott City to Scott City
Measured
63 kt (72 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
37.233, -89.570

A wind gust to 72 mph was measured at the Cape Girardeau airport. Tree limbs were down in Scott City.

Thunderstorm Wind, Butler

When
June 21, 3:30 PM CST to 3:33 PM CST
Where
Butler County, 0.55 mi W of Poplr Bluff Davis Ar to (P02)poplar Bluff Ar
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.900, -90.310

A wind gust to 59 mph was measured at the automated observing station at the Poplar Bluff airport. Near the Wayne County line south of Wappapello, a large tree was blocking Highway T about a mile south of Route KK.

Lightning, Scott

When
June 21, 3:30 PM CST
Where
Scott County, Scott City
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.250, -89.520

A church burned to the ground as a result of a lightning-related fire.

Thunderstorm Wind, Butler

When
June 21, 3:49 PM CST
Where
Butler County, Poplar Bluff
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.750, -90.400

A large tree was snapped. A photo was posted on social media.

Thunderstorm Wind, Mississippi

When
June 21, 3:50 PM CST to 3:55 PM CST
Where
Mississippi County, Charleston to East Prairie
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.920, -89.330

Trees and wires were blown down from Charleston to East Prairie. At least one large tree was uprooted. A street was blocked.

Thunderstorm Wind, New Madrid

When
June 21, 4:08 PM CST to 4:23 PM CST
Where
New Madrid County, Matthews to New Madrid
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.770, -89.580

Trees were blown down at Matthews. Wind gusts were estimated from 60 to 70 mph by emergency management in New Madrid.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Carter2019-06-2122MaleBoatingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823215, 823217, 823221, 823214, 826281, 823234, 823226, 823307, 823230, 823231, 823236.